Orbital Apex Syndrome Caused by Invasive Aspergillosis as an Adverse Effect of Systemic Chemotherapy for Metastatic Colorectal Cancer: a Case Report

Yuji Miyamoto, Yasuo Sakamoto, Mayuko Ohuchi, Ryuma Tokunaga, Hironobu Shigaki, Junji Kurashige, Masaaki Iwatsuki, Yoshifumi Baba, Naoya Yoshida, Masayuki Watanabe, Hideo Baba

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)

Abstract

Continuous therapy with cytotoxic drugs suppresses humoral immune function and may result in local infection. We present a case of orbital apex syndrome caused by Aspergillus infection during chemotherapy for metastatic colorectal cancer. A 74-year-old man with colorectal liver metastases under long-term continuous systemic chemotherapy presented with painful, progressive orbital apex syndrome. Magnetic resonance imaging disclosed a small enhancing lesion around the right ethmoid sinus. We initially diagnosed colorectal cancer metastasis and he underwent biopsy via the endoscopic endonasal transethmoid approach. However, pathological examination of the cultured specimen revealed Aspergillus fumigatus. The patient was treated with voriconazole and the orbital apex syndrome resolved after 1 month. Orbital aspergillosis is a life-threatening disease and should be listed as a differential diagnosis of uncommon local infections during continuous chemotherapy.

Original languageEnglish
Pages (from-to)821-823
Number of pages3
JournalAnticancer research
Volume36
Issue number2
Publication statusPublished - Feb 1 2016

All Science Journal Classification (ASJC) codes

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Orbital Apex Syndrome Caused by Invasive Aspergillosis as an Adverse Effect of Systemic Chemotherapy for Metastatic Colorectal Cancer: a Case Report'. Together they form a unique fingerprint.

Cite this